Alert archive / North Dakota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 40, NWS Bismarck, ND

June 9, 1999Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 1999, 3:20 AM CDT for Sioux County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1999, 3:20 AM CDT (08:20 UTC)
Expired
Jun 9, 1999, 3:50 AM CDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sioux County, ND

The radar

The Bismarck radar (KBIS), 76 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1999-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1999-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3431 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:12 PM CDT, 12 hours 8 minutes earlier.

Area forecast discussion, Jun 8, 3:12 PM CDT, 12 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
312 PM CDT TUE JUN 8 1999

ACTIVE EVENING AGAIN AS TSRA ARE BEGIN TO FIRE ALONG/JUST AHEAD OF
CDFNT ALONG MT BDR AND AHEAD OF APPROACHING UPR LVL TROF OVR THE NRN
ROCKIES. VERY UNSTABLE AMS OVR THE CWA AND UVV'S INCREASING ALONG
STRONG MID LVL JET STREAK. XPCT TSRA TO INCREASE BCMG SVR ALONG THE
BNDRY THS AFTN IN THE WEST AND NORTH. SYS WL SLOWLY MOV EAST TNGT
WITH THE THREAT OF MCS DVLPG WHICH IS MAINLY A HAIL AND HEAVY RAIN
PRODUCER.

-SHRA WL CONT INTO WED BUT XPCT ACTIVITY TO END IN THE AFTN AS SYS
EJECTS INTO SRN CANADA. UPR PATTERN BECMS MORE ZONAL WITH CHANNELED
PVA LATE IN THE PD AND BRING A MORE SETTLED PATTERN TO THE ,CWA THRU
THE WEEKEND.

THE EXTENDED SHWS SAME PATTERN WITH MAINLY DRY CONDITIONS INTO THE
WEEKEND.

.BIS...NONE.
RGT

In the hours before

Local storm report, Jun 8, 9:44 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  BISMARCK ND
944 PM CDT TUE JUN 8 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    10 W STANLEY              ND   1.00 INCH HAIL
06/08/99   MOUNTRAIL

0440 PM    6 E SIDNEY                ND   1.75 INCH HAIL
06/08/99   MCKENZIE

0510 PM    17 N STANLEY              ND   1.00 INCH HAIL
06/08/99   BURKE                          DRIFTS OF HAIL COVERED
                                          GROUND

0552 PM    KEENE                     ND   1.75 INCH HAIL
06/08/99   MCKENZIE

0655 PM    1 W STANLEY               ND   TORNADO
06/08/99   MOUNTRAIL                      TORNADO CROSSED HIGHWAY 2
                                          ONE MILE WEST OF STANLEY

0830 PM    20 SW SELFRIDGE           ND   TORNADO
06/08/99   SIOUX                          SPOTTER REPORTED TORNADO
                                     N     20 SW SELFRIDGE 5 S OF
                                          ND/SD BORDER

END
Special weather statement, Jun 8, 11:20 PM CDT, 4 hours before
NDZ034-035-042-045-046-090700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
1120 PM CDT TUE JUN 8 1999

...TORNADO WATCH CANCELLED PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...
A COLD FRONT MOVED THROUGH CENTRAL NORTH DAKOTA LATE THIS EVENING
THUS ENDING THE THREAT OF SEVERE WEATHER FOR PARTS OF THE WATCH AREA.

COUNTIES NO LONGER IN THE TORNADO WATCH INCLUDES BURLEIGH...EMMONS...
MORTON...GRANT AND SIOUX.

THE TORNADO WATCH REMAINS IN EFFECT FOR THOSE COUNTIES IN EAST
CENTRAL NORTH DAKOTA UNTIL 200 AM CDT WEDNESDAY MORNING.

TURNER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:18 PM CDTTornado WarningBISRenville, Ward42 min
Jun 8, 8:09 PM CDTTornado WarningBISSioux46 min
Jun 8, 11:01 PM CDTSevere Thunderstorm WarningBISStutsman59 min
Jun 8, 11:39 PM CDTSevere Thunderstorm WarningBISEmmons66 min
Jun 9, 12:14 AM CDTSevere Thunderstorm WarningBISKidder61 min
Jun 9, 1:21 AM CDTSevere Thunderstorm WarningBISStutsman54 min
Jun 9, 2:00 AM CDTSevere Thunderstorm WarningBISFoster60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.